Florida, 2008

Heavy Rain in Florida, September 17, 2008

September 17, 2008 · NWS TBW · 1 event in 1 county or zone

An afternoon sea breeze formed along the coast and combined with the warm and moist environment to allow scattered thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An afternoon sea breeze formed along the coast and combined with the warm and moist environment to allow scattered thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 17, 12:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 17, 12:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
136 PM EDT WED SEP 17 2008

CORRECTED TO REMOVE TYPO FROM FIRE WEATHER SECTION

.SHORT TERM (TONIGHT - FRIDAY)...WEAK SFC FRONT ACROSS THE REGION
WILL PUSH SOUTH AND EAST INTO THE WESTERN ATLANTIC TONIGHT AS
ATTENDANT MID LEVEL TROF PASSES OFF THE SE COAST. HIGH PRESSURE WILL
FOLLOW...WITH FL BEING ON THE SOUTHERN PERIPHERY OF HIGH PRESSURE
MOVING FROM THE WESTERN GREAT LAKES TONIGHT TO THE NORTHEAST STATES
BY FRIDAY. DRIER AIR NOTED ON WATER VAPOR BEHIND THE AFOREMENTIONED
TROF WILL BEGIN TO MOVE INTO N FL TONIGHT AND ACROSS MOST OF OUR
AREA ON THURSDAY. HOWEVER...ENOUGH LOW LEVEL MOISTURE WILL PERSIST
TO WARRANT A LOW-CHANCE POP FOR SHALLOW SEA BREEZE INITIATED
CONVECTION THURSDAY AFTERNOON. ON FRIDAY...DRY AIR IN THE MID AND
UPPER LEVELS WILL BEGIN TO BE SLOWLY REPLACED BY MOISTURE AS FLOW IN
THOSE LAYERS SHIFTS FROM NW BACK TO SW. LIKE THURSDAY...ADEQUATE LOW
LEVEL MOISTURE WILL BE PRESENT TO WARRANT CHANCE POPS FOR SCAT
AFTERNOON TSTM ACTIVITY. ALSO WORTH NOTING THAT WITH NE LOW LEVEL
PROGGED TO DEVELOP TONIGHT AND PERSIST THROUGH FRIDAY MORNING...WE
MAY SEE SOME PATCHY LOW CLOUDS AND FOG TOMORROW AND FRIDAY MORNING.
OTHERWISE...TEMPS THROUGH THE PERIOD WILL CONTINUE TO BE NEAR NORMAL.

&&

.LONG TERM (FRIDAY NIGHT - WEDNESDAY)...UPPER LEVEL TROUGHINESS OVER THE
EASTERN 1/3 OF THE NATION LIFTS UP INTO THE NE U.S. AND SE CANADA AS
A RIDGE OVER THE ATLANTIC BUILDS ACROSS FL TO THE GULF THROUGH MUCH
OF THE PERIOD. THE REMNANTS OF AN OLD FRONTAL BOUNDARY WILL CONTINUE
ACROSS NORTHERN FLORIDA THROUGH WED WITH A SWATH OF HIGHER MOISTURE
OVER MUCH OF THE CWFA. SURFACE HIGH PRESSURE BUILDING OVER THE MID-
ATLANTIC COAST WILL RIDGE DOWN THE EASTERN SEA BOARD AS THE DOMINATE
PROVIDER OF NE AND EAST FLOW. ALTHOUGH THE GRADIENT WILL BE LIGHT
ENOUGH TO ALLOW ONSHORE WINDS IN AFTERNOON SEA BREEZES. THESE WILL
BE A FOCUS FOR THUNDERSTORM FORMATION...AND WITH A MOIST AIR MASS IN
PLACE...WHICH WILL BE SCATTERED DURING THE AFTERNOONS AND THEN TREND
DOWN TO ISOLATED IN THE EVENINGS. TEMPERATURES WILL RANGE FROM NEAR
70 NORTH AND LOWER-MID 70S CENTRAL/SOUTH FOR OVERNIGHT LOWS TO THE
UPPER 80S FOR DAY TIME HIGHS.

TWO AREAS OF POSSIBLE CONCERN ARE...LOW PRESSURE IN THE BAY OF
CAMPECHE WHICH MAY LIFT NORTH TOWARD TX...AND AN INVERTED TROUGH
APPROACHING FL MERGING INTO THE FRONTAL BOUNDARY OVER THE ATLANTIC.
DO NOT ANTICIPATE THESE HAVING AN IMPACT ON THE AREA BUT WILL KEEP
TRACK OF THEM.

&&

.AVIATION (17/18Z - 18/18Z)...VFR AS WINDS BEGIN TO SHIFT TO
ONSHORE...TENDING TO PUSH CONVECTION AWAY FROM COASTAL AIRPORTS
WHERE JUST VCTS IS IN PLACE. AN EXCEPTION WILL BE IN THE FAR SOUTH
WHERE THE EAST COAST SEA BREEZE ALONG WITH A DEVELOPING NE TO EAST
LOW LEVEL FLOW COULD PUSH CONVECTION BACK TOWARD KFMY/KRSW LATE
AFTERNOON AND EARLY EVENING WITH TEMPO MVFR VSBYS/CIGS. VFR TO
PREVAIL OVERNIGHT ALTHOUGH INLAND AIRPORTS COULD SEE SOME PATCHY FOG
AROUND S/R.

&&

.MARINE...WEAK PRES GRADIENT WILL CONTINUE TO SUPPORT LIGHT WINDS
TONIGHT AND THURSDAY. BY LATE THURSDAY...PRES GRAD WILL TIGHTEN
ACROSS OUR WATERS AS HIGH PRES MOVES BY TO OUR NORTH. AS SUCH...
WERE NOW EXPECTING E-NE WINDS TO INCREASE TO AT LEAST 10-15 KTS
THURSDAY NIGHT AND PERSIST THROUGH SUNDAY. GFS EVEN SUGGESTING SOME
GUSTS IN THE 15-20KT RANGE AT TIMES FRIDAY NIGHT AND SATURDAY NIGHT
FROM TAMPA BAY NORTHWARD AND OFFSHORE. WILL MONITOR TRENDS
CLOSELY...BUT FOR NOW WILL KEEP CONDITIONS BELOW HEADLINE CRITERIA.

&&

.FIRE WEATHER...NO HEADLINES OR HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  89  72  88 /  30  30  20  30
FMY  73  91  73  90 /  30  40  20  30
GIF  71  90  72  88 /  30  40  20  30
SRQ  74  90  72  88 /  30  30  20  30
BKV  70  88  69  87 /  30  30  20  30
SPG  74  88  75  87 /  30  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM...NP
LONG TERM/AVIATION...RKR
Hazardous weather outlook, Sep 17, 3:45 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EDT WED SEP 17 2008

FLZ039-042-043-048>052-055>057-060>062-065-172000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
445 AM EDT WED SEP 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL FORM ALONG SEA BREEZE CIRCULATIONS AND
COLLISION POINTS. SOUTHWEST WINDS IN THE MID LEVELS WILL FOCUS THE
BEST CHANCE FOR THUNDERSTORMS OVER INTERIOR LOCATIONS. GUSTY
WINDS...HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL BE THE
GREATEST THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN...GUSTY
WINDS...AND FREQUENT LIGHTNING WILL BE POSSIBLE EACH AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CANTIN

In the hours before

Special weather statement, Sep 17, 12:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
149 PM EDT WED SEP 17 2008

FLZ042-171815-
CITRUS-
149 PM EDT WED SEP 17 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CITRUS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING SOUTHEAST AT 9 MPH...WILL AFFECT BEVERLY
HILLS AND LECANTO...UNTIL 215 PM EDT. GUSTY WINDS UP TO 40 MPH WILL
OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TO BE SAFE GO
INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL.

RJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hillsborough

When
September 17, 2:00 PM EST to 3:00 PM EST
Where
Hillsborough County, Citrus Park
Reported by
Trained Spotter
Coordinates
28.080, -82.580

A trained spotter reported 3.63 inches of rain falling in one hour in Citrus Park and causing minor street flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133582.